Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 61, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 2013, 4:16 PM EDT for Franklin County, Halifax County, Pittsylvania County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2013, 4:16 PM EDT (20:16 UTC)
- Expired
- Jun 12, 2013, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Franklin County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:01 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 12, 4:01 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 401 PM EDT WED JUN 12 2013 .SYNOPSIS... WEAK UPPER LEVEL DISTURBANCES FROM THE OHIO VALLEY WILL BRING A CHANCE FOR THUNDERSTORMS TO THE MOUNTAINS LATE THIS AFTERNOON. A LEE SIDE TROUGH WILL BRING A SLIGHT CHANCE FOR THUNDERSTORMS FOR AREAS EAST OF THE BLUE RIDGE THIS EVENING. A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION TOMORROW. STRONG TO SEVERE STORMS WILL ACCOMPANY THE FRONT. && .NEAR TERM /THROUGH THURSDAY/... AS OF 356 PM EDT WEDNESDAY... A FEW REMNANT STORMS ENTERED THE MOUNTAINS FROM THE OHIO RIVER VALLEY THIS MORNING AND EARLY AFTERNOON. THESE STORMS FELL APART MOVING TOWARD THE BLUE RIDGE. THE 06/12 18Z HRRR HAS THE BEST HANDLE ON CONVECTION LATE THIS AFTERNOON WITH BEST CHANCE SOUTH OF A LINE FROM BLUEFIELD WV TO MOUNT AIRY NC. THESE SHOWERS SHOULD FADE WITH LOSE OF HEATING. THE FOCUS OVERNIGHT INTO TOMORROW WILL BE A FAST MOVING COLD FRONT. THIS FRONT HAS GOOD DYNAMIC AND MOISTURE TO WORK WITH AND WILL LIKELY BRING SEVERE WEATHER INTO THE REGION. THE MAIN THREAT WITH THIS FRONT WILL BE STRAIGHT LINE WINDS. SOME METEOROLOGIST ARE COMPARING THIS FRONT TO THE DERECHO OF JUNE 2012. THERE ARE SEVERAL DIFFERENCES BETWEEN THE TWO. THE MAIN DIFFERENCE IS THAT THIS FRONT WILL BE ENTERING THE AREA DURING THE MORNING THEN JUMPING TO A LEE TROUGH IN THE EAST BY EARLY AFTERNOON. THUNDERSTORMS LIKE TO FEED OFF OF HEAT WHICH IS LACKING IN THE MORNING. THE FRONT MAY NOT JUMP TO THE LEE TROUGH UNTIL THE AFTERNOON WHICH WILL ALLOW THE SW VA PIEDMONT...SOUTHSIDE VA...AND NORTHERN NC PIEDMONT TO WARM INTO THE LOWER 90S. THIS AREA WILL HAVE THE GREAT POTENTIALLY FOR BLACKSBURG CWA TO HAVE SEVERE WEATHER. LAST YEAR'S DERECHO MOVED INTO A VERY WARM ENVIRONMENT OF 90F TO 105F LATE IN THE AFTERNOON/EARLY EVENING. ALSO WITH THIS FRONT...A WEST WIND WILL BE ESTABLISHED EARLY. SHOWERS AND THUNDERSTORMS WILL MOVING INTO THE MOUNTAINS AND POSSIBLY FADE TOWARD THE BLUE RIDGE DURING THE MORNING. AS THE FRONT JUMPS TO THE LEE TROUGH...A LINE OF CONVECTION WILL DEVELOP OVER THE PIEDMONT. THIS SYSTEM SHOULD EXIT THE AREA BY RUSH HOUR TOMORROW EVENING. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 230 PM EDT WEDNESDAY... GOING TO SEE SHOWERS AND STORMS EXITING THE EASTERN CWA BY THURSDAY EVENING WITH LINGERING SHOWERS ACROSS THE WESTERN SLOPES AS ANOTHER PIECE OF SHORTWAVE ENERGY FOLLOWS THE MAIN FRONT. THINK THE SUBSIDENCE BEHIND THE CONVECTION TO WORK IN DRIER AIR AND CLEAR SKIES OUT BY LATE THURSDAY NIGHT IN MOST OF THE REGION...LINGERING CLOUDS ACROSS THE WESTERN SLOPES OF SE WV. THERE IS YET ANOTHER SHORTWAVE PUSHING SOUTHEAST ACROSS THE MTNS FRIDAY ALTHOUGH MOISTURE APPEARS LIMITED. CANNOT RULE OUT A FEW SPRINKLES OR LIGHT RAIN SHOWERS IN THE MTNS OF SE WV/ALLEGHANY HIGHLANDS OF VA. THE AIRMASS WILL BE DRIER FOR PERIOD OF 48 HOURS WHILE SFC HIGH BUILDS OVERHEAD BY SATURDAY. TEMPS WILL BE A FEW DEGREES COOLER THAN NORMAL FRIDAY WITH HIGHS RANGING FROM THE LOWER 70S WEST TO LOWER 80S EAST...FOLLOWED BY LOWS FRIDAY NIGHT FROM AROUND 50 WEST TO MID 50S EAST. THERE SHOULD BE ENOUGH GRADIENT THU NIGH-FRIDAY FOR SOME BREEZY CONDITIONS...GUSTS UP TO 25 MPH. SATURDAY WILL BE DRY AND SEASONAL WITH HIGHS RANGING FROM THE MID TO UPPER 70S WEST TO LOWER TO MID 80S EAST. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 115 PM EDT WEDNESDAY... EXPECT ANOTHER ACTIVE PERIOD AT LEAST FOR SUNDAY NIGHT-TUESDAY AS ANOTHER FRONT MAKES ITS WAY TOWARD AND THROUGH THE AREA. SUNDAY...LOOKING AT HIGH PRESSURE MOVING OFFSHORE SETTING OUR AREA UP IN THE RETURN FLOW AND INCREASED HUMIDITY. SUNDAY WILL BE A DAY OF TYPICAL SHOWER/STORM DEVELOPMENT IN THE MTNS. AS WE HEAD INTO MONDAY-TUESDAY...FRONTAL SYSTEM MOVES FROM GREAT LAKES-CENTRAL PLAINS SOUTHEAST INTO THE MID ATLANTIC SOUTHWEST TO THE LOWER OHIO VALLEY. MODELS SIMILAR OVERALL BUT TIMING INDIVIDUAL CLUSTERS OF SHORTWAVES WILL BE PROBLEMATIC. STILL LOOKS LIKE AN ACTIVE PATTERN WHERE 2-3 ROUNDS OF SHOWERS/STORMS WILL MOVE ACROSS. FRONT APPEARS TO FINALLY INCH SOUTHEAST OF OUR AREA BY WEDNESDAY WITH DRIER AIR MOVING IN FOR AT LEAST ONE OR TWO DAYS. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 140 PM EDT WEDNESDAY... SCATTERED THUNDERSTORMS WERE MOVING SOUTHEAST ACROSS SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA EARLY THIS AFTERNOON. HAVE ADDED THUNDERSTORMS IN THROUGH 20Z FOR THE BLF TAF. SEEING SOME DEVELOPMENT STILL TO THE NORTHWEST SO OCCURRENCE OF THUNDER MAY NEED TO BE PROLONGED AT BLF AND ADDED TO LWB LATER THIS AFTERNOON INTO EARLY EVENING. OTHERWISE EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE LEE OF THE APPALACHIANS LATE THIS AFTERNOON AND EVENING. AT THIS TIME THE CHANCE IS LOW ENOUGH TO KEEP OUT OF THE TAFS. A FRONT WILL BRING A PERIOD OF SUB-VFR CONDITIONS TO THE AREA LATE TONIGHT AND THURSDAY MORNING...ASSOCIATED WITH AN ORGANIZED AREA OF SHOWERS/THUNDERSTORMS. STRONG GUSTY WINDS ARE POSSIBLE WITH THE THUNDERSTORMS...ESPECIALLY AT DAN AND LYH THURSDAY AFTERNOON. HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY RESULTING IN VFR WEATHER. COULD SEE FOG AT THE TYPICAL LOCATIONS SUNDAY MORNING... LWB/BCB...OTHERWISE VFR. SEEING RETURN FLOW OFF THE ATLANTIC SUNDAY WITH A FRONT MOVING INTO THE MIDWEST/GREAT LAKES. A 20 PERCENT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON IN THE AREA AS WELL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...WP AVIATION...AMS/RCS
Hazardous weather outlook, Jun 12, 4:05 PM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 405 PM EDT WED JUN 12 2013 NCZ005-006-VAZ044>047-058-059-132015- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 405 PM EDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ON THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TOMORROW AFTERNOON AND EVENING. NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 132015- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 405 PM EDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY MORNING INTO EARLY AFTERNOON. RCS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:32 AM EDT | Special Weather Statement | RNK | Giles | 43 min |
| Jun 12, 9:56 AM EDT | Special Weather Statement | RNK | Bland | 34 min |
| Jun 12, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 44 min |
| Jun 12, 5:18 PM EDT | Special Weather Statement | RNK | Rockingham | 42 min |
| Jun 12, 5:25 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.